Format

Send to

Choose Destination
Heart Lung. 2011 Sep-Oct;40(5):448-53. doi: 10.1016/j.hrtlng.2010.12.008. Epub 2011 Mar 16.

Methadone-induced torsades de pointes: a twist of fate.

Author information

1
University of Maryland Medical Center, Baltimore, Maryland, USA.

Abstract

A case of methadone-induced torsades de pointes is presented to demonstrate clinical features that predispose patients to this serious cardiac arrhythmia. A patient who was receiving methadone maintenance treatment for heroin addiction presented to the hospital with dizziness and near-syncope. He was taking a relatively high dose of methadone but was not taking any concomitant cytochrome P450 inhibitor or QT-prolonging drugs. He had prolonged corrected QT interval, hypokalemia, and hypomagnesemia on admission and was later found to have severe left ventricular dysfunction. On admission to a telemetry unit, the patient experienced chest discomfort and palpitations with corresponding torsades de pointes that was terminated with correction of hypokalemia and hypomagnesemia. The corrected QT interval became shorter but remained profoundly prolonged until methadone was substituted with buprenorphine.

PMID:
21411146
DOI:
10.1016/j.hrtlng.2010.12.008
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center